Posted by Nancy on February 27, 2000, at 16:03:29
In reply to Re: Wellbutrin side effects, posted by JohnL on February 27, 2000, at 4:42:05
> > Hi,
> > I'm hoping someone here can reassure me. I've been tapering on to Wellbutrin slowly over the past eight weeks. I have been on 100SR for the past 2 1/2 weeks. A few days ago I started getting a kind of ringing/buzzing in my head. It's not loud, and I don't notice it unless there's utter silence. It kind of reminds me of a fluorescent light sound. I think I've had this sound before pre-Wellbutrin...but of course now I'm much more conscious of any changes since this is only the second AD that I've tried. I really love how I feel on this drug and would hate to have to give it up. I'm hoping this is an ear thingy as opposed to a drug thing. Anyone ever experience this? Let me know. Thanks.
> One of Wellbutrin's possible side effects is tinnitus (ear noise). For me Wellbutrin was like a jet engine taxiing down the runway in my head. I feel for you. I can definitely relate to how irritating and disabling it can be.
> My pdoc explained in intricate detail how a nerve from the ear attaches to the mood center, and its relation to the brain stem etc etc. Way beyond my understanding. Drugs can definitely cause tinnitus as they affect those nerves, but drugs can also quiet the tinnitus.
> In my drug trials I have discovered three things that work. One was Lamictal 75mg-125mg (mood stabilizer). Another was Xanax .5mg-1.0mg (benzo). And Zyprexa 5mg (antipsychotic). A year ago I was taking Amisulpride (European antipsychotic) plus Lamictal, and the total silence was absolutely magical. Xanax has been shown in controlled studies to lessen tinnitus, while there is anecdotal evidence for the effectiveness of mood stabilizers (usually Depakote) and antipsychotics. Any of the three did indeed work for me.
> My former pdoc told me the tinnitus would not cause longterm nerve damage, but I am very skeptical of that. Very skeptical. Nobody knows enough about tinnitus to be able to claim that. In my opinion, anything that causes tinnitus should either be discontinued or neutralized with another medication.
> You could experiment with trials of Xanax, Depakote, Neurontin, Zyprexa, or Lamictal...in that order. There are three cool things to consider: 1)All except Lamictal should improve your sleep. If you have any difficulty sleeping, you can kill two birds with one stone. 2)They may help your depression as well. 3)If one works, it will do so anywhere from 1 to 5 days or so. No long trials needed. If no results on one, jump quickly to the next.
> As irritating as the tinnitus is, it is treatable with medication. I think trials of different medications is worth it to achieve that blessed silence and to be sure there isn't any longterm damage being done. JohnL
Thanks for the information John. Do you remember how long it took for the tinnitus to occur? I keep hoping that it is NOT the Wellbutrin... but a virus. Did you have to take Xanax every night to eliminate this? I'm going to be a sad puppy if I have to go off the Wellbutrin, especially since I've heard that Vestra is now a year off!!!